Alert archive / California / Wind Advisories in 2015

Wind Advisory 11, NWS San Diego, CA

April 1, 2015Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 1, 2015, 1:17 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 1, 2015, 8:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 1:17 PM PDT (20:17 UTC)
In effect from
Apr 1, 2015, 8:00 PM PDT
Expired
Apr 2, 2015, 8:00 AM PDT
In force
12 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WWUS76 KSGX 012017
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT WED APR 1 2015

...WINDY IN ALONG THE DESERTS AND DESERT SLOPES LATE THIS 
EVENING THROUGH EARLY THURSDAY MORNING...

.A TROUGH OF LOW PRESSURE MOVING INTO NEVADA TONIGHT WILL PRODUCE
STRONGER ONSHORE FLOW...WITH GUSTY WEST WINDS LIKELY ALONG THE
DESERT SLOPES AND ADJACENT DESERTS. WINDS WILL DIMINISH BY LATE
TUESDAY MORNING. 

CAZ055-056-058-060-062-065-020500-
/O.NEW.KSGX.WI.Y.0011.150402T0300Z-150402T1500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
117 PM PDT WED APR 1 2015

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT
THURSDAY. 

* WINDS...WEST 20 TO 30 MPH WITH GUSTS 45 TO 50 MPH.

* TIMING...WINDS INCREASING THIS EVENING...PEAKING EARLY THURSDAY
  MORNING...AND LOWERING MID TO LATE THURSDAY MORNING.

* LOCATION...STRONGEST WINDS ALONG THE DESERT SLOPES AND INTO
  FAVORED DESERT AREAS...INCLUDING THROUGH AND BELOW MOUNTAIN
  PASSES...SUCH AS THE SAN GORGONIO PASS.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND DUST.

* IMPACTS...THE WINDS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS
  FOR HIGH-PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATES 8...10
  AND 15. WATCH FOR BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH AND...OR GUSTS OF 45
MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

HARRISON
2 follow-up statements
884 
WWUS76 KSGX 020449
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 PM PDT WED APR 1 2015

...WINDY IN ALONG THE DESERTS AND DESERT SLOPES THROUGH EARLY
THURSDAY MORNING...

.A TROUGH OF LOW PRESSURE MOVING INTO NEVADA TONIGHT WILL PRODUCE
GUSTY WEST WINDS ALONG THE DESERT SLOPES AND INTO THE ADJACENT
DESERTS. THE WINDS WILL DIMINISH BY LATE THURSDAY MORNING.

CAZ055-056-058-060-062-065-021500-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-150402T1500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
949 PM PDT WED APR 1 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THURSDAY...

* WINDS...WEST 20 TO 30 MPH WITH GUSTS 45 TO 50 MPH.

* TIMING...TONIGHT THROUGH THURSDAY MORNING.

* LOCATION...STRONGEST WINDS ALONG THE DESERT SLOPES AND INTO THE
  DESERTS...AND ALSO THROUGH AND BELOW MOUNTAIN PASSES. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND DUST.

* IMPACTS...THE WINDS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS 
  FOR HIGH-PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATES 8...
  10 AND 15. WATCH FOR BROKEN TREE LIMBS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH AND...OR GUSTS OF
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MOEDE
841 
WWUS76 KSGX 021449
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT THU APR 2 2015

CAZ055-056-058-060-062-065-021600-
/O.EXP.KSGX.WI.Y.0011.000000T0000Z-150402T1500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
749 AM PDT THU APR 2 2015

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

WINDS ARE STARTING TO DIMINISH THIS MORNING OVER THE MOUNTAINS
AND DESERTS...AND WILL CONTINUE TO WEAKEN AS THE MORNING
PROGRESSES.

STRONGEST WIND GUSTS SINCE WEDNESDAY EVENING...
EDOM HILL...55 MPH AT 6 AM. 
WHITEWATER WEST...53 MPH AT 1 AM.
MOUNTAIN SPRINGS GRADE...46 MPH AT 1 AM.

$$

HARRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 1, 9:38 AM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 1, 9:38 AM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
938 AM PDT WED APR 1 2015

.SYNOPSIS...
A DEEPER MARINE LAYER AND ONSHORE FLOW WILL BRING COOLING TODAY. A
WEAK TROUGH OF LOW PRESSURE MOVING INLAND THROUGH NEVADA TONIGHT
WILL BRING ANOTHER INCREASE IN WEST WINDS FOR THE MOUNTAINS AND
DESERTS...AND NIGHT AND MORNING LOW CLOUDS AND FOG FOR THE COAST AND
VALLEY AREAS. SLIGHT WARMING ON THURSDAY UNDER HIGHER PRESSURE
ALOFT...WITH GREATER WARMING FRIDAY DUE TO SOME GUSTY NORTHEAST
WINDS NEAR THE COASTAL FOOTHILLS...MOUNTAIN PASSES AND CANYONS.
COOLING TREND BEGINS SATURDAY THEN CONTINUES INTO MONDAY DUE TO
LOWER PRESSURE ALOFT AND A RETURN OF ONSHORE FLOW...WITH NIGHT AND
MORNING LOW CLOUDS AND FOG MOVING INTO THE COAST AND VALLEY AREAS. A
LOW PRESSURE SYSTEM MOVING INLAND THROUGH CALIFORNIA EARLY NEXT WEEK
COULD BRING A CHANCE OF PRECIPITATION TO THE AREA. GUSTY WEST WINDS
ARE LIKELY FOR THE MOUNTAINS AND DESERTS LATE SATURDAY THROUGH MID
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE INDICATES THAT THE MARINE LAYER DEEPENED
SIGNIFICANTLY OVERNIGHT INTO THIS MORNING...WITH STRATUS DEEP INTO
THE VALLEYS. A COASTAL EDDY CIRCULATION LIKELY PLAYED A BIG ROLE IN
DEEPENING THE MARINE LAYER. HOWEVER...IT LOOKS LIKE STRATUS IS
ALREADY CLEARING OUT NICELY AT THE COAST. THE 12Z MIRAMAR SOUNDING
SHOWED A 6 DEGREE MARINE LAYER INVERSION AT AROUND 2400 FEET...AND
2500-3000 FEET INDICATED BY AIRCRAFT SOUNDINGS. WINDS HAVE LOWERED A
BIT SINCE LAST NIGHT...AS THE STRONGEST GUSTS CURRENTLY ARE ONLY
AROUND 35-40 MPH AT WHITEWATER AND AT MOUNTAIN SPRINGS GRADE.
CURRENTLY...A TROUGH IS MOVING INLAND OVER THE PACIFIC
NORTHWEST...RESULTING IN THE STRONGER ONSHORE FLOW. WEST WINDS LOOK
TO PICK UP AGAIN LATE THIS AFTERNOON THROUGH EARLY THURSDAY MORNING
FOR THE MOUNTAINS AND DESERTS AS A SHORT-WAVE TROUGH MOVES INTO
NEVADA...BUT WINDS WILL LIKELY NOT BE AS STRONG AS LAST NIGHT...WITH
WIND GUSTS OF 30-40 MPH AND LOCAL 45 MPH GUSTS POSSIBLE. THUS...A
WIND ADVISORY IS LIKELY NOT NEEDED. THE CONTINUED ONSHORE FLOW AND
LOWER 500 MB HEIGHTS WILL RESULT IN MORE COOLING TODAY...MAINLY FOR
THE COAST AND VALLEYS...WITH HIGHS A FEW DEGREES ABOVE NORMAL WEST
OF THE MOUNTAINS.

WRF SHOWS THE MARINE LAYER STAYING DEEP TONIGHT...WITH ANOTHER
COASTAL EDDY POSSIBLY DEVELOPING AS THE SHORT-WAVE MOVES INLAND.
SURFACE HIGH PRESSURE STARTS TO BUILD IN THE GREAT BASIN AREA ON
THURSDAY...PRODUCING SOME WEAK NORTHERLY WINDS IN THE NORTHERN
AREAS. WITH THE WEAKENING OF ONSHORE FLOW AND SOME RIDGING STARTING
TO MOVE IN ALOFT FOLLOWING THE DEPARTING SHORT-WAVE...A LITTLE BIT
OF WARMING CAN BE EXPECTED ON THURSDAY. THEN...STRONGER AND MORE
WIDESPREAD OFFSHORE WINDS LOOK TO OCCUR LATE THURSDAY NIGHT INTO
FRIDAY MORNING. WRF SHOWS NOT A SIGNIFICANT AMOUNT OF UPPER LEVEL
SUPPORT...WITH 850 MB WINDS OF 20-30 KTS...BUT NAM12 DOES INDICATE
AN OFFSHORE PRESSURE GRADIENT OF 11 MB FROM SAN DIEGO TO
TONOPAH...14 MB FROM SAN DIEGO TO SALT LAKE...AND 9 MB FROM SAN
DIEGO TO LAS VEGAS. THUS...WE COULD SEE WIND GUSTS OF 35-45 MPH AND
LOCAL 50 MPH FRIDAY MORNING THROUGH AND BELOW PASSES/CANYONS...ALONG
THE COASTAL SLOPES AND INTO COASTAL FOOTHILL LOCATIONS. THE OFFSHORE
FLOW WILL ERADICATE THE MARINE LAYER. ALSO...THE OFFSHORE FLOW IN
ADDITION TO SOME INCREASED RIDGING MOVING IN ALOFT WILL BRING
SIGNIFICANT WARMING AS WELL FOR FRIDAY...WITH DAY-TIME HIGHS
POSSIBLY REACHING 10-20 DEGREES ABOVE NORMAL AT THE COAST AND SOME
VALLEY AREAS.

THE WARMING WILL BE BRIEF...AS A TROUGH STARTS TO DIG DOWN ALONG THE
PACIFIC NORTHWEST COAST AND SLOWLY MOVE INLAND THIS
WEEKEND...RESULTING IN A RETURN OF ONSHORE FLOW AND A COOLING TREND.
THE MARINE LAYER LOOKS TO RETURN SATURDAY NIGHT AND DEEPEN PRETTY
QUICKLY. THE COOLING WILL CONTINUE INTO MONDAY AS ANOTHER TROUGH
MOVES DOWN INTO NORTHERN CALIFORNIA...KEEPING THE MARINE LAYER DEEP
WITH PREVAILING ONSHORE FLOW. SUNDAY INTO MONDAY...DAY-TIME HIGH
TEMPERATURES COULD FALL TO NEAR TO BELOW NORMAL. WITH THE MODERATE
ONSHORE FLOW...GUSTY WINDS WILL BE LIKELY OVER THE MOUNTAINS AND
DESERTS STARTING LATE SATURDAY...AND POSSIBLY CONTINUING INTO MID
NEXT WEEK.

GFS AND ECMWF DIFFER AS TO THE AMPLITUDE OF THE TROUGH AS IT MOVES
INLAND THROUGH CALIFORNIA AND NEVADA ON TUESDAY. ECMWF HAS A DEEPER
TROUGH...RESULTING IN MORE CLOUDS...BETTER COOLING AND SOME LIGHT
PRECIPITATION. THE GFS IS NOT AS AMPLIFIED...AND THUS HAS LESS
COOLING AND ONLY A BRIEF PERIOD OF LIGHT PRECIP. FOR NOW...THE
SLIGHT CHANCE OF SHOWERS IN THE FORECAST SEEMS REASONABLE FOR
TUESDAY UNTIL MODELS COME INTO BETTER AGREEMENT...AND ALSO
CONSIDERING THE FLIP-FLOPPING THAT THE MODEL SOLUTIONS HAVE DONE
REGARDING THIS TROUGH OVER THE PAST COUPLE DAYS.

&&

.AVIATION...
011500Z...LOW CLOUDS HAVE MOSTLY CLEARED FROM THE COAST...BUT
CONTINUE TO LINGER IN THE INLAND VALLEYS UP TO THE COASTAL MOUNTAIN
SLOPES WITH BASES 2000-2500 FT MSL AND TOPS TO 3000 FT MSL. THE REST
OF THE CLOUDS WILL EVENTUALLY EVAPORATE BY 18Z. MOSTLY CLEAR SKIES
WILL PREVAIL THROUGH THIS EVENING WITH SOME GUSTY WESTERLY WINDS
THROUGH THE MOUNTAIN PASSES AND IN THE DESERTS. A MORE DISRUPTED
COVERAGE OF LOW CLOUDS WILL MOVE ASHORE AFTER 03Z AND INTO THE
VALLEYS OVERNIGHT WITH BASES RISING ABOVE 2000 FEET MSL AND TOPS
EXCEEDING 3000 FEET.

&&

.MARINE...
800 AM...COMBINED SEAS NEAR 10 FEET...STEEP WAVES...AND NORTHWEST
WIND GUSTS TO 20 KT ARE EXPECTED THIS EVENING THROUGH THURSDAY
MORNING OVER THE OUTER WATERS. HIGH SEAS AND STRONG NORTHWEST WINDS
ARE EXPECTED AGAIN SUNDAY THROUGH NEXT WEDNESDAY IN THE EVENING AND
OVERNIGHT HOURS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...HARRISON
AVIATION/MARINE...23

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:46 PM PDTSmall Craft AdvisorySGX24 hr

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.